Dangerous interaction found by Finnish researchers

Researchers from Finland have found that the cholesterol-lowering agent gemfibrozil (marketed as Lopid and generics) greatly increases the concentrations of repaglinide (Novonorm, Prandin) in blood. This interaction considerably enhances and prolongs the blood glucose-lowering effect of repaglinide. Concomitant use of gemfibrozil and repaglinide can result in severe and prolonged hypoglycaemia.

The concentrations of repaglinide were increased on average 8-fold by Lopid, in some individuals even 15-fold, in a study in healthy subjects. Moreover, when Novonorm was taken together with Lopid and the antifungal drug Sporanox (itraconazole), the concentrations of repaglinide were increased on average 19-fold, in some subjects up to 25-fold. The blood concentrations of repaglinide, measured 7 hours after Novonorm intake, were increased about 30-fold by Lopid, and 70-fold by the combination of Lopid and Sporanox. Even smaller increases in the concentrations of repaglinide can cause symptoms of hypoglycaemia, such as headache, dizziness, tiredness, rapid heart beat, nervousness, shakiness, nausea and sweating. If not treated, a great reduction in blood glucose concentration can produce a prolonged and potentially life-threatening hypoglycaemic coma.

The study was conducted at the Department of Clinical Pharmacology, University of Helsinki, by an independent group of researchers (Dr. Mikko Niemi, MD, Docent Janne Backman, MD, Chemist Mikko Neuvonen, MSc, and Professor Pertti Neuvonen, MD), and it is a part of a project aiming to predict and avoid harmful drug-drug interactions. The study was published as a Rapid Communication (10th April 2003) in the respected scientific journal Diabetologia.

17.4.2003


News of the month »»
News archive »»
University of Helsinki